Advice needed please

Hi my wife suffers from under active thyroid. She hasn't had any real side effects other than getting a it lethargic when she hasn't taken her Levothyroxine tablets in a couple of days.

She was only diagnosed 10 years ago and is 44 now. The mcg of Levothyroxine had been upped and lowered over the past number of years and I suppose having ok real side effects has lead to her being slightly forgetfull with taking the tablets.

A week ago she hadn't been feeling well and had a sore throat, took some penicillin and then said she was feeling panicky and her heart was thumping and she was sweating. - she hadn't taken her Levothyroxine for 3 days prior to this then took them prior to the penicillin.

She really was scared and thought there was something really wrong.

We think she vomited the penicillin tablets up but she was still a bit shaken after that sort I panic attack.

For the next 2 days she felt fine then she started feeling anxious and getting flutters, sweating and feeling nautious.

She's been to her docs and had her bloods taken and the found her thyroxin level to be higher than usual (although she did take her Levothyroxine tablets 200mcg that morning before the tests which having read on here I believe might lead to false readings).

This is very unlike her and I've told her to get her bloods retaken and get the full test results not just high or low answer!

Are these all normal symptoms of thyroid ?

She's very concerned because her mother suffered from anxiety and she's worried she's now suffering from it although I've tried to reassure her these are all as a result of her thyroid problem.

Any help or advise would be very welcome



7 Replies

  • Good morning Peter

    It's good that you are asking for advice for your wife. I don't think she realises how important it is to take thyroid hormones daily. There are serious consequences if it is a 'hit or miss' whilst taking thyroid hormone replacements. For instance our heart can be affected as well as developing other more serious diseases.

    We must take the levothyroxine every single day. The Choice is either when getting up or going to bed. If taking in the morning, with one glass of water and not eating for around 1 hour. Food can interfere with the uptake. If deciding to take at bedtime, you must have last eaten 2 hours before and taking it with water.

    Once diagnosed with hypothyroidism, as it is classed as serious, we don't have to pay for prescriptions for other problems in the UK.

    When getting a blood test, levothyroxine must be taken after it, so take levo afterwards and a gap of 2 hours either side of levo if anything has been eaten. If a bedtime dose is take this dose is missed and taken after blood test. The bedtime dose can be taken as usual.

    Always get a print-out of the results for your own records and post if there is a query. It must also have the ranges as labs differ.

    Doctor's shouldn't adjust doses according to the TSH but if levo is missed it can alter the levels in the blood too.

    Ask for a Full Thyroid Function Test, TSH, T4, T3, Free T4 and Free T3 and also Vitamin B12, Vit D, iron, ferritin and folate as we are usually deficient.

    There are many symptoms arise with hypothyroidism and the main aim is to get to a dose of levo which makes you feel well. Levothyroxine is a hormone which should convert to sufficient T3 (liothyronine) without which we become very ill indeed. We have billions of receptor cells for T3 and each one needs T3.

    When you get the results post them on a new question for comments.

  • I've received your message, thanks. Your first post is still displayed as you can see above , so I don't understand why you were notified it was gone.

  • Strange!

    Thanks anywa :)

    She went to see the GP yesterday and he has said that the symptoms do sound like a result of too much thyroxin in her system.

    They took her bloods yesterday although this was after she'd taken her 150 reduced dose at 8am that morning. She had her bloods done at 12.30pm.

    She will have the results back on Thursday.

    I was wondering whether these feelings of being anxious, fluttering feeling, thumping heart, sweating, tingly are normal symptoms of excessive thyroxine in the system.

    I've been reassuring her they are but I suppose given that she's beer felt any of these symptoms before other than being lethargic that she's thinking it's something more sinister.

  • I just got that 'whoops' etc when I went to answer this but it appeared when I tried again. So I'll report that to HU.

    If your wife took levo at 8 a.m. before her blood test, she will have to ask the GP to do another as the results will be skewed.

    It's always best to get it as early as possible. That's due to some doctors who may only diagnose and decide the medication on the TSH result. The TSH is highest in the morning and it varies throughout the day.

    The symptoms your wife has been having are quite common and sometimes a slight adjustment is needed in meds. If you get a print-out of the results with the ranges, and post on a new question for members to comment.

  • Thanks. Will post up results when received.

    It's a minefield on the internet until I came across this site!

  • Also, it will be difficult for her G.P. to know what the correct dose of levo should be, as if she is missing tablets regularly she is on a much lower dose than the G.P. thinks she is on.

  • Hi, Samantha had been very anxious about the effects she was experiencing. So much so that she almost convinced herself she was had damaged her heart... She had another panic attack.

    Arms were like jelly, tightness across her chest, shaking uncontrollably, sweating.

    She ended up going to hospital and got had ECG RYC and all tests came back good. The Thyroid consultant came down and spoke to her and explained her results. They were at the top of the normal levels.

    She unfortunately didn't ask for the full printout.

    He's advised that she stays on the 150mcg for the next 6 weeks then have levels taken again so they can compare the 2 results.

    Samantha has come to the conclusion that her thyroid symptoms have led her to a panic attack. So now it seems to be a bit of a balancing act for her to know that the thyroid symptoms are not the start of her having a panic attack.. Which is making her anxious.

    Jeez this is a minefield!

You may also like...